My mom is too drowsy on medication. Is there any solution other than stopping the medication?

Follow
Share

Hello everyone, hope you are well. While mom was in rehab for physical therapy, I had a geropsych doctor see her. He changed her meds around because he thought she was to drowsy. He stopped her Alprazolam and put her on Buspar, decreased her Depakote once a day at night and decreased her Citalopram. The only problem is he kept her on Temezapam which is making her drowsy during the day. So as of last night I'm done with that... I'm not giving her Restoril. She is still to drowsy in the am and won't get out of bed, so I just kept her on her pain pills. Could she be having withdrawls from the Alprazolam? She is mean, angry and noncompliant ( more than usual)... I know the Temezepam is a benzodiazepines also and I think it's to much with the Buspar 5 mg three times a day. Has anyone ever been through this med switch? She's driving me crazy... and the drive is a short trip.

This question has been closed for answers. Ask a New Question.
26

Answers

Show:
1 2 3
I've seen many folks come in walking to mom's memory care and after awhile a lot are put into wheelchairs
Since I know about 90% are on antipsychotic drugs
I don't believe it is just the progression of the disease
Helpful Answer (2)
Report

Get her off the Depakote, it is used as a chemical constrain unless she is bipolar or has seizures. My mother who has Alzheimer's disease was put on it and it causes muscle weakness, instability and lot of side affects. She was unable to talk or walk on it and when they took her off they noticed increased mental ability. Now she started to talk again. The nurses at the nursing home tried to tell me it was a progression of the disease, but it turned out to the Depakote causing her slow down in ability.
Helpful Answer (0)
Report

So, the Beers list is great, but it is decidedly NOT a list of "never prescribe these drugs to someone over 65".

My mother suffered from severe anxiety with MCI and later dementia. Only a thoughtfully prescribed cocktail of SSRI, SNRI and anaxiolytic was able to keep her non agitated.

I told her docs that I would find it as unacceptable to find her agitated and weeping as I would to find her doped up, but that if there HAD to be a choice, she'd be sleepy and not agitated.

In dementia, in eldercare, it's usually a matter of the least bad choice.
Helpful Answer (0)
Report

Way too many meds. Get her off the Depakote, it is a chemical constraint and my mom lost her ability to talk and walk on it. She has Alzheimer's disease and they kept saying it was a progression of the disease, but it causes muscle weakness and instability. As soon as they took her off they noticed increased mental ability.
Helpful Answer (1)
Report

The BEERS list is maintained and updated by the American Geriatric Association. It lists what medications are safe for use in patients over the age of 65 and at what dosage. It also lists drugs that the AGA advises against using. Also listed are effects of selected drug combinations. We need to be getting the list out to practitioners.
Helpful Answer (1)
Report

Talk to her Nurse, Doctor about what's going on and tell them again the meds she is on is not working, explain to them what is going on. We had the same issues with my mom and finally they adjusted her meds accordingly. When she progressed to different stages meds are being changed accordingly, For example mom no longer knows us, So why is she taking meds for her memory, etc. After my dad talked to them, they took her off certain ones.
Helpful Answer (0)
Report

No one has mention weight. If she is small she may be getting to much meds. My dad is a 951/2 young Vet. And I have been caring for him almost two years. He sleep good through night and slept all day too. I called his heart doctor and he told me to cut his Quetiapine in half because it is to strong for him. His weight was 120 pounds. So this could be one of the problems..
Helpful Answer (0)
Report

Just remember: Anytime there are opiods involved....Get a printout (from the pharmacy) at least every three months..keeping close eye on meds with street value...how often they are being ordered.and how many are ordered..compared to what your family member takes..and if there is a question....request a copy of the medication records of that family member..AND...when a doctor discontinues one of those opiods,...request in writing a copy of the destruction of those pills from the pharmacy or the facility....You may be surprised what goes on....and you will be wiser..
Helpful Answer (0)
Report

Hello Ohmeowzer

I just tried to write and then I think my reply was lost so here goes again. I have had the same problem with Opioid drugs for pain and all the other medications sent my mother into a Dementia patient talking absolute nonsense and being really agressive, confused and a totally different person - only to be told its dementia - right!

Use anything you can from Alternative. My mother was on 8 Paracetamol during day and pain worse at night and trying all sorts of horrible drugs. My breakthrough was finding a Homeopath - the right one. She made me up a pain mix ( I was a little dubious if it would work) my goodness it was instant no more pain medication.
Plus I also used an Acupuncturist to help as well.

My mother gets allergies and I used Piriton antihistamine the side effect is it makes you drowsy so that helped at one point. I would use Valerian tincture 10ml to promote relaxation and sleep (Valerian is a natural tranquillizer) Sedative herbal teas.

There is a TENS machine to look into
But use the Natural Therapies
You need to get her off those drugs as soon as you can
I saw there is a BEERS List created by some Doctors to list drugs that SHOULD NOT be given to elderly - Temazapam is on there
There are more elderly dying of the drugs given than the complaints they go in with
Get a Qi Gong Master to see her
There is Reiki - and Pranic Healing too as well as just plain spiritual healing
Pain can relate to guilt
There are a lot of levels to healing explore them all and do not get caught into the mainstream is the only way it is not.
My mothers condition was made massively worse through the management and the rediculous overuse of powerful Morphine etc luckily I have knowledge of other ways but it was a desperate time to start until I found the right people
Good luck and God bless you and your mum
Love Paula
Helpful Answer (0)
Report

I agree with Glad you need to speak with her physician. Another option might be a visit with a medication manager. I have multiple health issues and take several medications. I see a medication manager approved by my health insurance twice a year or if new meds are added. She is a Physician's Assistant and has taken numerous pharmacology classes. She runs all of my prescriptions through a computer program for adverse reactions and side effects. She goes over each med with me and goes over any issues I'm having. She's on staff at my primary care doctor's office.

In getting my PhD in Clinical Psychology I had 3 required pharmacology classes required. I took two at Harvard Medical School and one at University of North Carolina School of Medicine. I can't prescribe anything, but needed the classes to do therapy with drug addictions or to understand how a medication might be acting on a person's psyche. There were medical students in those classes.
Helpful Answer (1)
Report

1 2 3
This question has been closed for answers. Ask a New Question.